Hail, Russell
- When
- May 30, 9:05 PM CST
- Where
- Russell County, 1.75 mi WSW of Paradise
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.110, -98.950
A strong upper level disturbance and associated frontal boundary generated a line of strong to severe thunderstorms surging southeast across central Kansas during the late evening hours on the 30th. Winds up to 65 mph and hail up to quarter size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong upper level disturbance and associated frontal boundary generated a line of strong to severe thunderstorms surging southeast across central Kansas during the late evening hours on the 30th. Winds up to 65 mph and hail up to quarter size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 7:15 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 815 PM CDT MON MAY 30 2011 .UPDATE... SCATTERED ELEVATED CONVECTION CONTINUES TO PERCOLATE ACROSS THE FLINT HILLS AS SUNSET APPROACHES. WINDS ALSO CONTINUE TO HOWL FOR AREAS ALONG/WEST OF THE I-135 CORRIDOR...AND HAVE EXTENDED THE WIND HEADLINES UNTIL 11 PM IN THESE AREAS. THE NEXT AREA OF CONCERN IS WITH SOUTHWARD BUILDING OF THE CONVECTIVE LINE ACROSS SOUTH CENTRAL NEBRASKA. EXPECT THIS TREND TO CONTINUE SOUTH INTO NORTH CENTRAL KANSAS THROUGH MIDNIGHT...AS CONVERGENCE LOW LEVEL CONVERGENCE INCREASES WITH THE MERGER OF THE SURFACE COLD FRONT AND DRY-LINE JUST WEST OF THE FORECAST AREA. MESO DATA OFF THE SPC PAGE SUGGESTS VERY GOOD POTENTIAL FOR DEVELOPMENT OF COLD POOL WITH LINEAR CONVECTION WHICH LOOKS TO SUPPORT THE GOING FORECAST GRIDS WITH HIGHER POPS TOWARD MIDNIGHT ACROSS CENTRAL KANSAS. SINCE BACKGROUND/GRADIENT WINDS ARE ALREADY JUST BELOW SEVERE WIND CRITERIA IN PARTS OF CENTRAL KANSAS (HENCE HIGH WIND WARNING)...IT WONT TAKE MUCH TO GET DAMAGING CONVECTIVE WINDS WITH THE EXPECTED SOUTHWARD DEVELOPMENT. KED && .PREV DISCUSSION... /ISSUED 633 PM CDT MON MAY 30 2011/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A SIGNIFICANT WIND SHIFT WILL OCCUR WITH VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. A SURFACE COLD FRONT WILL MOVE INTO WESTERN KANSAS THIS EVENING AND OVERTAKE THE DRY-LINE FRONT ACROSS CENTRAL KANSAS. THE COLD FRONT WILL THEN CONTINUE TO MOVE EAST OVERNIGHT...REACHING THE FLINT HILLS BY TUESDAY MORNING. SCATTERED CONVECTION IS EXPECTED TO DEVELOP ALONG THE MERGING FRONTAL BOUNDARIES BY LATE EVENING...WHICH COULD AFFECT THE KRSL AND KSLN TERMINALS TOWARD MIDNIGHT. SOME SOUTHWARD DEVELOPMENT IS EXPECTED WHICH MAY AFFECT KHUT AND KICT DURING THE EARLY PREDAWN HOURS OF TUESDAY MORNING. THE STRONG SOUTH WINDS AHEAD OF THE APPROACHING FRONT WILL CONTINUE THIS EVENING...GRADUALLY VEERING TO THE SOUTHWEST BEFORE THE FRONTAL PASSAGE OVERNIGHT. SOME PRE-FRONTAL CONVECTION IS ALSO POSSIBLE THIS EVENING ACROSS THE FLINT HILLS ALONG WITH VFR BASES-CIGS AROUND 4K FT. KED PREV DISCUSSION... /ISSUED 332 PM CDT MON MAY 30 2011/ DISCUSSION... FORECAST CONCERNS WILL BE GUSTY WINDS INTO THIS EVENING...THEN LATE NIGHT CONVECTION CHANCES. THIS EVENING-TONIGHT: STRONG WINDS CONTINUE TO PLAGUE MOST OF THE FORECAST AREA THIS AFTERNOON...WITH NUMEROUS PLACES IN CENTRAL KS HAVING SUSTAINED WINDS OF 35 TO 40 MPH...WITH GUSTS TO 50 MPH NEAR KRSL/KGBD. SO WILL KEEP CURRENT WINDS HEADLINES GOING...AS ANY CLEARING UNDER THE MID LVL CLOUD LAYER COULD STILL LEAD TO SOME STRONG GUSTS INTO THE EARLY EVENING HOURS. EXPECT WIND TO SLACKEN SOME LATE THIS EVENING...BUT WILL HAVE TO KEEP AN EYE ON THIS..IN CASE WIND HEADLINES HAVE TO BE EXTENDED A FEW HOURS LATE THIS EVE. NEXT CONCERN WILL BE CONVECTIVE CHANCES. CURRENT PLACEMENT OF THE DRY LINE IS ACROSS WRN KS...WITH LITTLE OR NO CONVERGENCE ALONG IT ANYWHERE CLOSE TO CEN KS. SO THINK CHANCES OF LATE AFTN/EVENING CONVECTION IN CEN KS IS SLIM AND NONE. THINK CHANCES IN CEN KS AND...THE REST OF THE AREA FOR THAT MATTER...WILL HAVE TO WAIT UNTIL AFTER MIDNIGHT AT THE EARLIEST...AS CONVECTION FINALLY GETS GOING IN NW KS AND MOVES/PROPAGATES INTO CEN KS. SO WILL MAKE ADJUSTMENTS AND DELAY POPS FOR MOST AREAS UNTIL AT LEAST 04Z AND MOST LIKELY WILL BE LATER THAN THAT IN MOST LOCATIONS...AS CONVECTION IN NORTH CENTRAL KS BECOMES A COMPLEX OF STORMS (MCS)...AND DROPS SOUTHEAST ALONG THE MAIN INSTABILITY AXIS TOWARDS SOUTHEAST KS BY TUE AM. NOT SURE HOW FAR SOUTH CONVECTION WILL GET...WITH ICT BEING THE FURTHEST SOUTH IT WILL GET..BUT WILL LEAVE CHANCE POPS IN FOR NOW...IN CASE CONVECTIVE COMPLEX (MCS) GETS A NICE COLD POOL GOING. TUE: COULD SEE SOME REMNANT SHOWERS STILL ACROSS THE FLINT HILLS INTO SOUTHEAST KS FOR THE MORNING HOURS...AS ANY MCS MOVING SOUTHEAST COMES TO THIS AREA TO DIE. STRENGTH OF THE OVERNIGHT MCS AND ITS ASSOCIATED COLD POOL IS STILL IN QUESTION WHEN IT COMES TO PLACEMENT OF THE MAIN SFC BOUNDARY EXPECTED TO PUSH INTO SRN KS/SERN KS FOR TUE. NAM LOOKS TO BE THE FURTHEST SOUTH WITH THE PLACEMENT OF THE BOUNDARY...WHILE THE GFS HANGS IT BACK A LITTLE FURTHER TO THE EAST OVER THE FLINT HILLS. EITHER MODEL SUGGESTS THAT THE BOUNDARY WILL REMAIN STATIONARY ACROSS SRN KS FOR TUE AFTERNOON...WITH SBCAPE VALUES OF 4000 J/KG STILL EXPECTED ALONG IT...OR JUST TO THE SOUTH OF IT. CONVERGENCE ALONG THIS BOUNDARY LOOKS TO BE ENOUGH FOR SOME CONVECTION TO REDEVELOP FOR TUE AFTN/EVE. NOT SURE HOW WIDESPREAD THIS CONVECTION WILL BE AS THERE IS NOT A SIGNIFICANT MID LEVEL SHORTWAVE MOVING ACROSS THE AREA. BUT HEATING OF THE DAY AND CONVERGENCE WILL PROBABLY BE ENOUGH FOR A FEW STORMS. BULK SHEAR OF 30 KTS AND DIRECTIONAL SHEAR LOOKS SUPPORTIVE OF A FEW STRONG STORMS. WED-THU: FRONTAL BOUNDARY LOOKS TO MOVE BACK RAPIDLY TO THE NORTH LATE TUE NIGHT INTO EARLY WED...WITH WARM ADVECTION AGAIN INCREASING OVER THE WRN HIGH PLAINS. GFS FORECAST SOUNDINGS SUGGEST THAT MOST OF THE SRN KS MAY SEE SOME STRATUS CLOUDS MOVE BACK ACROSS THE AREA FOR THE DAYTIME ON WED...THROWING A WRENCH INTO THE HIGH TEMPS. WILL ALSO SEE A RETURN TO THE BREEZY SW WINDS AS A LEE SIDE TROUGH BEGINS TO REESTABLISH ITSELF ALONG THE FRONT RANGE OF THE ROCKIES. NOT TOO CONFIDENT IN POPS ACROSS THE AREA FOR EARLY ON WED INTO WED AFTERNOON..AS BEST WAA IS FOCUSED MORE TO THE NORTH OF THE AREA...WITH LACK OF ANY SYNOPTIC BOUNDARY FOR CONVERGENCE. MODELS DO SHOW UNSTABLE AIRMASS INCREASING OVER CENTRAL INTO NORTHEAST KS..BUT GFS ALSO SHOWS WARMER TEMPS ALSO INCREASING AS WED GOES ALONG INCREASING THE CAP ACROSS THE AREA. SO WILL LIMIT ANY POPS TO CEN KS...BUT NOT TOO CONFIDENT THIS AREA WILL SEE ANYTHING EITHER. THINGS LOOK WARM AND DRY FOR THU...AS CAP REMAINS IN PLACE...WITH SW WINDS CREATING ANOTHER BREEZY DAY. FRI-SUN: ANOTHER WARM DAY WILL BE IN STORE FOR FRI...AS THE NEXT SHORTWAVE MOVES ACROSS THE NRN PLAINS. THIS WILL LEAD TO WARM SW FLOW ACROSS THE AREA FOR THE DAYTIME HOURS FRI...AS A WEAK BOUNDARY TRYS TO PUSH INTO CEN KS FOR FRI EVE. CONVERGENCE ALONG THIS BOUNDARY COULD LEAD TO AN ISOLATED STORM CHANCE IN CEN KS FRI EVE. NOT ALOT OF CONFIDENCE IN HOW SAT-SUN WILL PLAY OUT...AS THE WEAK BOUNDARY FROM FRI WILL DRIFT SOUTH ACROSS THE FORECAST AREA FOR SAT INTO SUN. GFS KEEPS THIS BOUNDARY ACROSS THE AREA...AS THE UPPER RIDGE SHIFTS A LITTLE TO THE WEST. THIS COULD LEAD TO AN INCREASING CHANCE OF NIGHTTIME CONVECTION FOR THE AREA FOR SAT-SUN AS DIFFLUENCE INCREASES. THE ECMWF KEEPS THE RIDGE MORE FIRMLY IN PLACE WHICH WOULD LIMIT ANY PRECIP CHANCES AND KEEP WARMER TEMPS AROUND. CONSENSUS IS TO KEEP THINGS DRY FOR NOW. KETCHAM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRATOCUMULUS WHICH DEVELOPED AS A RESULT OF LOW LEVEL MOISTURE ADVECTION WILL LIKELY PERSIST THROUGHOUT THE AFTERNOON. THESE SHOULD WANE AFTER SUNSET. VERY WINDY CONDITIONS ANTICIPATED AT ALL AREAS GIVEN SURFACE PRESSURE GRADIENT. PRECIPITATION CHANCES APPEAR MOST LIKELY AT KRSL/KSLN/KHUT WITH OUTSIDE CHANCES AT KICT AND KCNU. VFR CONDITION LIKELY EXCEPT FOR VERY BRIEF PERIOD OF REDUCED VISIBILITY IN THE VICINITY OF THUNDERSTORMS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 85 67 88 / 50 10 20 10 HUTCHINSON 61 84 66 89 / 60 10 20 10 NEWTON 64 84 66 87 / 60 10 20 10 ELDORADO 67 84 66 87 / 50 20 20 10 WINFIELD-KWLD 69 86 68 89 / 40 20 20 10 RUSSELL 57 82 62 90 / 60 10 20 20 GREAT BEND 57 83 63 89 / 60 10 20 20 SALINA 61 84 63 89 / 50 10 20 20 MCPHERSON 61 84 64 88 / 60 10 20 20 COFFEYVILLE 71 85 69 88 / 20 30 20 10 CHANUTE 70 85 67 88 / 20 30 20 10 IOLA 69 85 67 87 / 20 30 20 10 PARSONS-KPPF 71 85 68 88 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ049-051-068- 083-092. HIGH WIND WARNING UNTIL 11 PM CDT THIS EVENING FOR KSZ032-033- 047-048-050-067-082-091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 857 PM CDT MON MAY 30 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 857 PM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG SOUTHERLY WINDS WILL CONTINUE TO AFFECT AREAS ALONG AND WEST OF THE I-135 CORRIDOR THROUGH THE LATE EVENING. PLEASE REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORIES FOR ADDITIONAL DETAILS. A LINE OF SEVERE STORMS CONTAINING DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE ACROSS CENTRAL KANSAS DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS COMPLEX OF STORMS COULD AFFECT PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT...THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH. A FEW THUNDERSTORMS WILL AFFECT SOUTHEAST KANSAS INTO THE LATE EVENING AND POSSIBLY AGAIN TOWARD DAWN...THOUGH THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF ISOLATED THUNDERSTORMS TUESDAY OVER SOUTHEAST KANSAS...A FEW STRONG STORMS ARE POSSIBLE DURING THE AFTERNOON HOURS. SMALL THUNDERSTORM CHANCES WILL CONTINUE AREA WIDE ON TUESDAY NIGHT INTO WEDNESDAY MORNING. THE STORMS ARE NOT EXPECTED TO BE STRONG OF SEVERE. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON ACROSS CENTRAL KANSAS. A FEW STRONG STORMS LOOK POSSIBLE AT THIS TIME...BUT WIDESPREAD SEVERE WEATHER LOOKS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED LATE THIS EVENING UNTIL ABOUT 2 AM TUESDAY MORNING...ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
11 thunderstorm wind, 4 hail. Local standard time, as filed.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph.
Winds estimated around 70 mph produced damage in Lucas. Main street received damage to several buildings, including a bowed out wall, broken windows, roof damage, and some car window damage.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph.
Winds were estimated around 65 mph.
Winds estimated around 70 mph emanating from a squall line surging southeast caused some damage at El Dorado Lake during the predawn hours on the 31st. Two campers were damaged; one flipped at least twice and another flipped on its side. There was some tree damage as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312579, 312580, 312582, 312583, 312585, 312586, 325646, 312588, 312590, 312592, 312595, 312597, 312598, 312600, 313691.